Hail, Red Willow
- When
- May 30, 4:43 PM CST
- Where
- Red Willow County, 2.11 mi W of Perry
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.220, -100.760
A cluster of thunderstorms formed during the afternoon hours and moved southeast across portions of northwest Kansas and extreme southwest Nebraska. The storms produced one landspout tornado and hail up to the size of golf balls.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A cluster of thunderstorms formed during the afternoon hours and moved southeast across portions of northwest Kansas and extreme southwest Nebraska. The storms produced one landspout tornado and hail up to the size of golf balls.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 1:42 PM CST, 3 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 142 PM MDT WED MAY 30 2012 .SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT) ISSUED AT 142 PM MDT WED MAY 30 2012 THIS AFTERNOON AND TONIGHT...COMPLEX FORECAST THIS AFTERNOON AND EVENING WITH THE THREAT FOR SEVERE WEATHER EXPECTED TO DEVELOP ACROSS KANSAS AS AN UPPER LEVEL SYSTEM/ASSOCIATED COLD FRONT MOVE ACROSS THE REGION. CURRENT WV SATELLITE IMAGERY SHOWS INITIAL UPPER LEVEL SHORT WAVE TROUGH MOVING THROUGH WESTERN NEBRASKA WITH COLD FRONT QUICKLY MOVING ACROSS WESTERN NEBRASKA AND NORTHEASTERN COLORADO. MAIN UPPER LEVEL SYSTEM WILL MOVE ACROSS THE NORTHERN PLAINS LATE THIS AFTERNOON AND EVENING. DAYTIME HEATING AND SOUTHEASTERLY LOW LEVEL FLOW HAS AIDED IN INCREASING INSTABILITY ACROSS WESTERN KANSAS. DEW POINTS ACROSS NORTHWESTERN KANSAS ARE STILL IN THE MID 50S BUT WITH DEW POINTS IN THE LOW 60S ACROSS SOUTHWESTERN KANSAS...MAY SEE THEM INCREASE A TAD IN THE NEXT HOUR OR TWO. SURFACE BASED CAPE VALUES OF 2500-3000 J/KG AND 0-6 KM SHEAR VALUES OF 30-40 KTS WILL AID IN THE DEVELOPMENT AND HELP TO SUSTAIN SOME SEVERE THUNDERSTORMS. SEVERE CONVECTION IS EXPECTED TO DEVELOP ALONG A CONVERGENT BOUNDARY FROM ABOUT WAKEENEY KANSAS TO BENKELMAN NEBRASKA AND MOVE TO THE SOUTHEAST. THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. ANOTHER LINE OF CONVECTION WILL DEVELOP AHEAD OF THE APPROACHING COLD FRONT ACROSS NORTHEASTERN COLORADO AND MOVE ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS THROUGH THE AFTERNOON AND EVENING. THUNDERSTORM CHANCES WILL DECREASE OVERNIGHT FROM WEST TO EAST AS UPPER LEVEL SYSTEM MOVES EASTWARD. THURSDAY...A FEW LINGERING SHOWERS MAY BE POSSIBLE ACROSS THE EASTERN PORTION OF THE FORECAST AREA DURING THE EARLY MORNING WITH SOME STRATUS POSSIBLE BEHIND THE DEPARTING SYSTEM. SURFACE HIGH PRESSURE AND NORTHEAST WINDS WILL KEEP TEMPERATURES NEAR NORMAL. THURSDAY NIGHT...NORTHWEST FLOW ALOFT WILL CONTINUE OVER THE FORECAST AREA. UPPER LEVEL JET AND BEST DIFFERENTIAL CYCLONIC VORTICITY ADVECTION WILL BE ACROSS CENTRAL NEBRASKA...SO KEPT THE FORECAST DRY. SURFACE HIGH WILL MOVE ACROSS SOUTHEAST KANSAS DURING THE NIGHT WHICH WILL PRODUCE SOUTH RETURN FLOW/INCREASING DEW POINTS OVER WESTERN KANSAS. COOL AIR WILL BE IN PLACE...BUT EXPECT DEW POINTS TO INCREASE DURING THE NIGHT...SO INCREASED MINIMUM TEMPERATURES SLIGHTLY. .LONG TERM...(FRIDAY THROUGH WEDNESDAY) ISSUED AT 142 PM MDT WED MAY 30 2012 THOUGH MID LEVEL DYNAMICS WILL BE LACKING FRIDAY...A SURFACE FRONT WILL BECOME STATIONARY. EXACT LOCATION OF FEATURE IS UNCERTAIN...BUT AS SURFACE TEMPERATURES REACH INTO THE 80S...MIXED LAYER CAPES WILL APPROACH 1000 J/KG DURING THE AFTERNOON. THUS...CONVECTION IS POSSIBLE AND WILL KEEP MENTION OF STORMS IN THE FORECAST. 500 MB RIDGE WILL BUILD OVER THE ROCKY MOUNTAINS FRIDAY NIGHT AND SATURDAY. HOWEVER...GFS DEVELOPS AN EMBEDDED WEAK SHORT WAVE TROUGH THAT MOVES ACROSS EASTERN COLORADO/WESTERN KANSAS SATURDAY NIGHT. CONFIDENCE IS NOT HIGH THAT THIS WILL DEVELOP...BUT THE MODEL SOLUTION IS PLAUSIBLE AND FITS EARLY JUNE CLIMATOLOGY. WILL KEEP LOW POPS OVER COLORADO FRIDAY AFTERNOON AHEAD OF THE SHORT WAVE...AND SPREAD THE POPS EAST DURING THE NIGHT. LARGE DIFFERENCES ARE SEEN BETWEEN THE GFS AND ECMWF IN HOW THE NEXT PACIFIC LOW IS HANDLED BEGINNING MONDAY. THE GFS IS FASTER WHILE THE ECMWF IS SLOWER AND MUCH DEEPER. DO NOT LIKE THE WAY EITHER OF THEM IS HANDLING THE SITUATION. THINK THE 500 MB RIDGE WILL MOVE OVER THE CENTRAL UNITED STATES SUNDAY AND MONDAY. ALTHOUGH THE MODELS AGAIN DIFFER IN THE INTENSITY OF A SHORTWAVE MOVING ACROSS THE PLAINS TUESDAY...ENOUGH LOW LEVEL MOISTURE AND INSTABILITY SUPPORT CONTINUING A CHANCE OF THUNDERSTORMS. WILL BASICALLY FOLLOW CLIMATOLOGY FOR WEDNESDAY. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON) ISSUED AT 1243 PM MDT WED MAY 30 2012 FOR KMCK...CONVECTION ONGOING ACROSS SOUTH CENTRAL NEBRASKA WILL CONTINUE TO NUDGE NEAR TERMINAL WITH THE POTENTIAL TO PRODUCE SOME GUSTY WINDS IN THE VICINITY OF THE THUNDERSTORMS. FOR KGLD...DAYTIME HEATING HAS ERODED MORNING STRATUS WITH CURRENT HEATING AND INCREASING LOW LEVEL MOISTURE SETTING THE STAGE FOR SEVERE WEATHER TO BEGIN IN THE NEXT HOUR OF TWO. FOR BOTH TERMINALS...MAIN CONCERN WILL BE STRONG WINDS AND LARGE HAIL FROM ANY STORM THAT MOVES OVER THE TERMINAL. CONVECTION WILL MOVE EAST OVERNIGHT WITH THE DEVELOPMENT OF A MVFR STRATUS DECK BY EARLY MORNING. STRATUS DECK SHOULD BEGIN TO DISSIPATE BY LATE MORNING WITH SOME SCATTERED CUMULUS DEVELOPING AS SURFACE HIGH PRESSURE MOVES OVER THE AREA. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...PM LONG TERM...MENTZER AVIATION...PM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT WED MAY 30 2012 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-311345- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1045 AM MDT WED MAY 30 2012 /1145 AM CDT WED MAY 30 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING GENERALLY ALONG AND EAST OF A BENKELMAN NEBRASKA TO TRIBUNE KANSAS LINE...WITH THE GREATEST THREAT FOR SEVERE WEATHER ALONG AND EAST OF A OBERLIN TO LEOTI KANSAS LINE. LARGE HAIL AND DAMAGING WINDS WILL POSE THE GREATEST HAZARDS. STRONG THUNDERSTORMS ARE POSSIBLE INTO THE OVERNIGHT HOURS...WITH MOST IF NOT ALL OF THE SEVERE WEATHER THREAT EAST OF THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA FRIDAY THROUGH THE BEGINNING OF NEXT WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING GENERALLY EAST OF THE COLORADO/KANSAS STATE LINE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT WED MAY 30 2012
KSZ013-014-302130-
SHERMAN-THOMAS-
418 PM CDT WED MAY 30 2012
...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND SHERMAN
COUNTY IN NORTHWEST KANSAS...
AT 415 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BREWSTER...MOVING SOUTHEAST AT 45 MPH. A
SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN THOMAS
COUNTY.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.
&&
LAT...LON 3938 10150 3952 10137 3921 10095 3913 10128
3914 10133
TIME...MOT...LOC 2118Z 309DEG 38KT 3938 10132
JRMPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 11 NNW LEVANT 39.53N 101.23W
05/30/2012 E1.00 INCH THOMAS KS PUBLIC
&&
CJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
341 PM MDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM HAIL 3 N BREWSTER 39.41N 101.38W
05/30/2012 E1.00 INCH THOMAS KS PUBLIC
&&
CJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM MDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TORNADO 5 NNW BREWSTER 39.43N 101.41W
05/30/2012 SHERMAN KS NWS EMPLOYEE
EMPLOYEE REPORTED A SMALL LANDSPOUT TORNADO THAT WAS ON
THE GROUND UNTIL 320 PM MDT.
&&
MENTZERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HAIL 14 SE LUDELL 39.68N 100.80W
05/30/2012 E1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
CJSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT WED MAY 30 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 10 NNW WINONA 39.20N 101.30W
05/30/2012 E1.75 INCH THOMAS KS EMERGENCY MNGR
&&
CJSThe Goodland radar (KGLD), 124 km away, was scanning. The volume nearest the first event began at 22:43 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384336.